Differential and Integral Equations

Pointwise gradient decay estimates for solutions of the Laplace and minimal surface equations

C. O. Horgan, L. E. Payne, and G. A. Philippin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper is concerned with the asymptotic behavior of gradients of solutions of the minimal surface equation in two dimensions, for solutions which vanish on the long sides of a semi-infinite strip. Using arguments based on maximum principles, an exponential decay estimate for the gradient is obtained with a decay rate which coincides with that for Laplace's equation. The estimate is fully explicit in terms of the boundary data on the near end of the strip. The techniques are first illustrated for harmonic functions on semi-infinite strips or cylinders. The results are relevant to principles of Saint-Venant and Phragmén-Lindelöf type.

Article information

Source
Differential Integral Equations, Volume 8, Number 7 (1995), 1761-1773.

Dates
First available in Project Euclid: 12 May 2013

Permanent link to this document
https://projecteuclid.org/euclid.die/1368397755

Mathematical Reviews number (MathSciNet)
MR1347978

Zentralblatt MATH identifier
0847.35017

Subjects
Primary: 35J60: Nonlinear elliptic equations
Secondary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42] 73C10

Citation

Horgan, C. O.; Payne, L. E.; Philippin, G. A. Pointwise gradient decay estimates for solutions of the Laplace and minimal surface equations. Differential Integral Equations 8 (1995), no. 7, 1761--1773. https://projecteuclid.org/euclid.die/1368397755


Export citation